Taiwanese Journal of Mathematics

Remarks on Normalized Solutions for $L^2$-Critical Kirchhoff Problems

Yonglong Zeng and Kuisheng Chen

Full-text: Open access


We study a constraint minimization problem on $S_c = \{ u \in H^1(\mathbb{R}^N), |u|_2^2 = c, c \in (0, c^*) \}$ for the following $L^2$-critical Kirchhoff type functional:\begin{align*}  E_\alpha(u)  &= \frac{a}{2} \int_{\mathbb{R}^N} |\nabla u|^2 \, dx    + \frac{b}{4} \left( \int_{\mathbb{R}^N} |\nabla u|^2 \, dx \right)^2    + \frac{1}{\alpha+2} \int_{\mathbb{R}^N} V(x) |u|^{\alpha+2} \, dx \\  &\quad - \frac{N}{2N+8} \int_{\mathbb{R}^2} |u|^{\frac{2N+8}{N}} \, dx,\end{align*}where $N \leq 3$, $a, b \gt 0$ are constants, $\alpha \in [0, \frac{8}{N})$ and $V(x) \in L^\infty(\mathbb{R}^N)$ is a suitable potential. We prove that the problem has at least one minimizer if $\alpha \in [2, \frac{8}{N})$ and the energy of the minimization problem is negative. Moreover, some non-existence results are obtained when the energy of the problem equals to zero.

Article information

Taiwanese J. Math., Volume 20, Number 3 (2016), 617-627.

First available in Project Euclid: 1 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J20: Variational methods for second-order elliptic equations 35J60: Nonlinear elliptic equations

Kirchhoff equation $L^2$-critical minimization problems variational method


Zeng, Yonglong; Chen, Kuisheng. Remarks on Normalized Solutions for $L^2$-Critical Kirchhoff Problems. Taiwanese J. Math. 20 (2016), no. 3, 617--627. doi:10.11650/tjm.20.2016.6548. https://projecteuclid.org/euclid.twjm/1498874470

Export citation


  • A. Arosio and S. Panizzi, On the well-posedness of the Kirchhoff string, Trans. Amer. Math. Soc. 348 (1996), no. 1, 305–330.
  • J. Bellazzini, L. Jeanjean and T. Luo, Existence and instability of standing waves with prescribed norm for a class of Schrödinger-Poisson equations, Proc. Lond. Math. Soc. (3) 107 (2013), no. 2, 303–339.
  • S. Bernstein, Sur une classe d'équations fonctionnelles aux dérivées partielles, Bull. Acad. Sci. URRS.Sér. Math. 4 (1940), 17–26.
  • M. M. Cavalcanti, V. N. Domingos Cavalcanti and J. A. Soriano, Global existence and uniform decay rates for the Kirchhoff-Carrier equation with nonlinear dissipation, Adv. Differential Equations 6 (2001), no. 6, 701–730.
  • P. D'Ancona and S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math. 108 (1992), no. 2, 247–262.
  • Y. Guo and R. Seiringer, On the mass concentration for Bose-Einstein condensates with attractive interactions, Lett. Math. Phys. 104 (2014), no. 2, 141–156.
  • Y. Guo, Z. Wang, X. Zeng and H.-S. Zhou, Properties of ground states of attractive Gross-Pitaevskii equations with multi-well potentials, arXiv:1502.01839.
  • Y. Guo, X. Zeng and H.-S. Zhou, Energy estimates and symmetry breaking in attractive Bose-Einstein condensates with ring-shaped potentials, Ann. Inst. H. Poincaré Anal. Non Linéaire.
  • X. He and W. Zou, Existence and concentration behavior of positive solutions for a Kirchhoff equation in $\mb{R}^3$, J. Differential Equations 252 (2012), no. 2, 1813–1834.
  • L. Jeanjean and T. Luo, Sharp nonexistence results of prescribed $L^2$-norm solutions for some class of Schrödinger-Poisson and quasi-linear equations, Z. Angew. Math. Phys. 64 (2013), no. 4, 937–954.
  • L. Jeanjean, T. Luo and Z.-Q. Wang, Multiple normalized solutions for quasi-linear Schrödinger equations, J. Differential Equations 259 (2015), no. 8, 3894–3928.
  • J. Jin and X. Wu, Infinitely many radial solutions for Kirchhoff-type problems in $\mb{R}^{N}$, J. Math. Anal. Appl. 369 (2010), no. 2, 564–574.
  • G. Kirchhoff, Mechanik, Teubner, Leipzig, 1883.
  • G. Li and H. Ye, Existence of positive ground state solutions for the nonlinear Kirchhoff type equations in $\mb{R}^3$, J. Differential Equations 257 (2014), no. 2, 566–600.
  • J.-L. Lions, On some questions in boundary value problems of mathematical physics, in Contemporary Developments in Continuum Mechanics and Partial Differential Equations (Proc. Internat. Sympos., Inst. Mat., Univ. Fed. Rio de Janeiro, Rio de Janeiro, 1977), 284–346, North-Holland Math. Stud., 30, North-Holland, Amsterdam-New York, 1978.
  • P.-L. Lions, The concentration-compactness principle in the calculus of variations, The locally compact case, I, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), no. 2, 109–145.
  • ––––, The concentration-compactness principle in the calculus of variations, The locally compact case, II, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), no. 4, 223–283.
  • W. Liu and X. He, Multiplicity of high energy solutions for superlinear Kirchhoff equations, J. Appl. Math. Comput. 39 (2012), no. 1-2, 473–487.
  • S. I. Pohožaev, A certain class of quasilinear hyperbolic equations, Mat. Sb. (N.S.) 96(138) (1975), 152–168.
  • J. Wang, L. Tian, J. Xu and F. Zhang, Multiplicity and concentration of positive solutions for a Kirchhoff type problem with critical growth, J. Differential Equations 253 (2012), no. 7, 2314–2351.
  • M. I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates, Comm. Math. Phys. 87 (1983), no. 4, 567–576.
  • X. Wu, Existence of nontrivial solutions and high energy solutions for Schrödinger-Kirchhoff-type equations in $\mb{R}^{N}$, Nonlinear Anal. Real World Appl. 12 (2011), no. 2, 1278–1287.
  • H. Ye, The sharp existence of constrained minimizers for a class of nonlinear Kirchhoff equations, Math. Methods Appl. Sci. 38 (2015), no. 13, 2663–2679.
  • ––––, The existence of normalized solutions for $L^2$-critical constrained problems related to Kirchhoff equations, Z. Angew. Math. Phys. 66 (2015), no. 4, 1483–1497.